Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Lake Charles, LA

January 4, 2009Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jan 4, 2009, 6:03 PM CST for Saint Landry Parish, Louisiana. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 4, 2009, 6:03 PM CST (00:03 UTC)
Expired
Jan 4, 2009, 8:00 PM CST
In force
117 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Saint Landry Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 4, 6:30 PM CSTFLASH FLOODWashington, LAWIDESPREAD STREET FLOODING IN WASHINGTON REPORTED BY WASHINGTON P.D.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 050003
FFWLCH
LAC097-050200-
/O.NEW.KLCH.FF.W.0002.090105T0003Z-090105T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 PM CST SUN JAN 4 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA...
   THIS INCLUDES THE CITIES OF WASHINGTON...PORT BARRE...

* UNTIL 800 PM CST

* AT 601 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS MOVING REPEATEDLY OVER THE
  WARNED AREA. RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAIN HAS
  FALLEN IN THE PAST HOUR ACROSS CENTRAL ST. LANDRY PARISH.  

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3065 9220 3066 9188 3054 9188 3053 9220

$$

SHAMBURGER
2 follow-up statements
000 
WGUS74 KLCH 050102
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
702 PM CST SUN JAN 4 2009

LAC097-050200-
/O.CON.KLCH.FF.W.0002.000000T0000Z-090105T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LANDRY LA-
702 PM CST SUN JAN 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR
CENTRAL ST. LANDRY PARISH...

AT 656 PM CST...DOPPLER RADAR CONTINUED TO INDICATE FLASH FLOODING 
FROM HEAVY RAINFALL REPEATEDLY MOVING OVER THE WARNED AREA.  LOCAL 
LAW ENFORCEMENT OFFICIALS REPORTED STREET FLOODING IN WASHINGTON.

LOCATIONS IN THE WARNING INCLUDE...WASHINGTON...PORT BARRE...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE STILL POSSIBLE IN 
THE WARNED AREA.

LAT...LON 3065 9220 3066 9188 3054 9188 3053 9220

$$

SHAMBURGER
000 
WGUS74 KLCH 050157
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
757 PM CST SUN JAN 4 2009

LAC097-050201-
/O.EXP.KLCH.FF.W.0002.000000T0000Z-090105T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LANDRY LA-
757 PM CST SUN JAN 4 2009

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 800 PM CST 
FOR CENTRAL ST. LANDRY PARISH...

THE AREAS OF HEAVY RAINFALL THAT HAVE AFFECTED THE AREA THIS EVENING 
HAVE DIMINISHED. HOWEVER...RADAR ESTIMATES A WIDESPREAD AREA OF 
CENTRAL ST. LANDRY PARISH HAS RECEIVED BETWEEN 3 TO 7 INCHES OF 
RAINFALL THIS EVENING.  RESIDENTS ARE URGED TO BE CAUTIOUS ON AREA 
ROADWAYS AND IN LOW LYING AREAS WHERE WATER MAY BE SLOW TO RECEDE.

RADAR TRENDS WILL BE MONITORED CLOSELY...AND IF THE THREAT FOR HEAVY 
RAINFALL REDEVELOPS...ADDITIONAL WARNINGS ARE LIKELY.

LAT...LON 3065 9220 3066 9188 3054 9188 3053 9220

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 4:24 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 4, 4:24 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
424 PM CST SUN JAN 4 2009

.DISCUSSION...PRIMARY HEADACHE FOR THIS FORECAST IS FRONT MOVING
THROUGH THE AREA. BASED ON OBS AND VISIBLE SATELLITE...FRONT IS
CURRENTLY LOCATED ALONG A NATCHITOCHES LA TO JASPER TX LINE. THE
BOUNDARY IS EXPECTED TO CONTINUE MOVING SOUTHEASTWARD AT A SLOW
BUT STEADY PACE...REACHING ACADIANA BY MONDAY MORNING. SREF
GUIDANCE HITTING FOG POTENTIAL TONIGHT INTO MONDAY MORNING HARDEST
IN THE ATCHAFALAYA BASIN AREA...VERMILION BAY...AND THE ADJACENT
COASTAL WATERS. HAVE INSERTED AREAS OF FOG IN THIS AREA AFTER
MIDNIGHT...AND IT IS QUITE POSSIBLE IT COULD BE OF THE DENSE
VARIETY. FARTHER WEST...THERE APPEARS TO BE AT LEAST A BRIEF
WINDOW FOR FOG FORMATION SOUTHEAST OF AN ALEXANDRIA TO LAKE
CHARLES AREA BEFORE THE FRONT MOVES THROUGH. WILL WORD PATCHY FOG
SOUTHEAST OF THIS LINE DURING THE EVENING HOURS.

AS MENTIONED...THE FRONT IS FORECAST TO BE NEAR KARA BY MONDAY
MORNING BEFORE STALLING OUT. THE SHALLOW NATURE OF THE FRONT WILL
PERMIT WARM AND MOIST AIR TO ASCEND OVER THE COOLER AND DRIER NEAR
SURFACE LAYER...WHICH WILL RESULT IN PRIMARILY STRATIFORM RAINS ON
MONDAY. FORECAST MODELS HAVE GENERALLY SHIFTED THE HIGHER QPF
VALUES NORTH OF THE AREA...SO TAPERED POPS FROM 20S OVER THE
COASTAL WATERS TO 70/80 PERCENT OVER CENTRAL LOUISIANA AND THE
TEXAS LAKES.

AS A STRONG UPPER TROF...CURRENTLY NW OF THE BAJA...NEARS THE AREA
MONDAY NIGHT...LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE
BOUNDARY OVER THE WESTERN GULF OF MEXICO AND MOVE NORTHEAST...WHICH
WILL IN TURN CAUSE THE FRONT TO RETREAT BACK TO THE NORTHWEST. JUST
HOW FAR IT RETREATS IS SOMEWHAT IN QUESTION...AND THIS WILL PLAY A
HUGE ROLE IN THE SEVERE WEATHER POTENTIAL ON TUESDAY. SPC
CURRENTLY HAS A SLIGHT RISK IN THE DAY 3 OUTLOOK JUST EAST OF THE
AREA...BUT WOULD NOT BE SURPRISED TO SEE THAT NUDGED A LITTLE
FARTHER WEST ON THE NEXT DAY 2 BASED ON THE LATEST PROGS.

THE UPPER TROF WILL KICK THE SFC LOW AND FRONTAL BOUNDARY EAST
TUESDAY NIGHT...WITH DRIER AND COOLER AIR FILTERING IN ON
WEDNESDAY. NEXT SHOT OF RAIN COMES INTO THE PICTURE FOR THE
WEEKEND...WITH THE GFS AND ECMWF SHOWING ANOTHER FRONT MOVING
THROUGH THE AREA AT THAT TIME.

&&

.MARINE...
A COLD FRONT IS FORECAST TO ENTER THE NORTHWEST COASTAL WATERS
THIS EVENING...THEN REACH THE WATERS SOUTH OF VERMILION BAY AND
STALL OUT BY MONDAY MORNING. FOG WILL BE POSSIBLE AHEAD OF THE
FRONT...ESPECIALLY OVER THE WATERS EAST OF CAMERON TO THE LOWER
ATCHAFALAYA. THE FRONT WILL REMAIN NEARLY STATIONARY...WITH
SOUTH WINDS STRENGTHENING AHEAD OF THE FRONT MONDAY NIGHT INTO
TUESDAY. AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL FINALLY HELP
KICK THE FRONT EAST OF THE AREA BY LATE TUESDAY AFTERNOON...WITH
WEST WINDS PREVAILING BEHIND THE FRONT THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  53  56  51  58 /  30  40  50  80
KBPT  51  53  49  59 /  20  40  60  80
KAEX  46  49  46  56 /  20  80  70  80
KLFT  56  61  59  64 /  30  50  40  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...13
Hazardous weather outlook, Jan 4, 4:58 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
458 AM CST SUN JAN 4 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-051100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
458 AM CST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE TO COVER THE REGION THROUGH
SUNRISE THIS MORNING...WITH NEAR ZERO CONDITIONS POSSIBLE OVER
COASTAL SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. FOR THIS
REASON...A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM FOR THE
AREA FROM ROUGHLY JENNINGS TO BEAUMONT AND DOWN TO THE NEAR SHORE
COASTAL WATERS.

MEANWHILE A COLD FRONT WILL CROSS THE REGION LATER THIS MORNING
AND AFTERNOON WHICH WILL PRODUCE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.
BY LATE TONIGHT THE FRONT WILL STALL OVER THE COASTAL WATERS AND
LOWER ACADIANA BEFORE RETREATING NORTHWARD AS A WARM FRONT...WHICH
WILL PRODUCE AREAS OF RAIN BY SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED MONDAY AS
THE WARM FRONT CONTINUES NORTHWARD ACROSS THE AREA. THE PRECIP
WILL FINALLY COME TO AN END ON TUESDAY AS ANOTHER COLD FRONT
SWEEPS THROUGH. SEVERE WEATHER IS NOT EXPECTED. HIGH PRESSURE WILL
PROVIDE FOR DRY WEATHER FOR THE MIDDLE OF THE WEEK BEFORE RAIN
RETURNS TO THE FORECAST LATE IN THE WEEK AS YET ANOTHER FRONT
CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

In the hours before

Local storm report, Jan 4, 3:29 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
329 PM CST SUN JAN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLASH FLOOD      2 SW BEAUMONT           30.07N 94.17W
01/04/2009                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTS ABOUT A FOOT OF WATER ON MAJOR DRIVE AND
            WILLOW CREEK RD IN SOUTHWEST BEAUMONT. FLOODING OF ROADS
            AND RESIDENTS YARDS.

&&

MGRIFFIN
Local storm report, Jan 4, 3:31 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
331 PM CST SUN JAN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
01/04/2009                   JEFFERSON          TX   LAW ENFORCEMENT

            JEFFERSON COUNTY SHERIFF OFFICE REPORTS SEVERAL
            UNDERPASSES ARE FLOODED IN THE CITY OF BEAUMONT.

&&

MGRIFFIN
Local storm report, Jan 4, 4:39 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 PM CST SUN JAN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          5 W ALEXANDRIA          31.29N 92.55W
01/03/2009  F0               RAPIDES            LA   NWS STORM SURVEY

            EF0 TORNADO BRIEFLY TOUCHED DOWN 2 MILES SOUTH OF THE
            ALEXANDRIA AIRPORT. A FEW TREES WERE BLOWN DOWN IN A
            FIELD SOUTH OF HIGHWAY 28 BEFORE THE TORNADO DAMAGED
            BUILDINGS ON ROSS LANE. ONE HOUSE LOST PART OF ITS ROOF
            AND DEBRIS FROM THE HOUSE WAS THROWN UP TO 100 YARDS. A
            CARPORT COLLPASED ON A VEHICLE AND POWERLINES WERE BLOWN
            DOWN. A HIGHWAY DEPARTMENT WAREHOUSE BUILDING HAD ONE
            GARAGE DOOR BLOWN INWARD AND DESTROYED. PATH LENGTH OF
            1/4 MILE AND PATH WIDTH OF 20 YARDS.

&&

SHAMBURGER
Local storm report, Jan 4, 4:48 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 PM CST SUN JAN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 NE VILLE PLATTE       30.70N 92.26W
01/03/2009  E0.88 INCH       EVANGELINE         LA   PUBLIC

            NICKEL SIZE HAIL REPORTED AT HIGHWAY 29 AND HIGHWAY 1171
            INTERSECTION.

&&

SHAMBURGER
Local storm report, Jan 4, 4:51 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CST SUN JAN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             5 W ALEXANDRIA          31.29N 92.55W
01/03/2009  E0.50 INCH       RAPIDES            LA   NWS STORM SURVEY

            RESIDENTS ON ROSS LANE REPORTED HAIL OF AT LEAST MARBLE
            SIZE PRIOR TO EF0 TORNADO.

&&

SHAMBURGER
Local storm report, Jan 4, 5:33 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
533 PM CST SUN JAN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
01/04/2009                   JEFFERSON          TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED FRONTAGE ROADS ALONG I-10 WERE
            FLOODED NEAR THE HIGHWAY 69 EXIT.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:47 PM CSTFlash Flood WarningLCHEvangeline118 min
Jan 4, 8:06 PM CSTAreal Flood AdvisoryLCHSaint Landry3 hr
Jan 4, 8:50 PM CSTAreal Flood AdvisoryLCHEvangeline3 hr

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.